Is it Drug-Related Akathisia, or Anxiety? A Diagnostic Dilemma

December 1, 1995

A 50-year-old man with multiple hospitalizations for chemotherapy for recurrent germ-cell carcinoma was admitted for nadir fever. A psychiatric consultation was requested for evaluation of anxiety and depression.

A 50-year-old man with multiple hospitalizations for chemotherapyfor recurrent germ-cell carcinoma was admitted for nadir fever.A psychiatric consultation was requested for evaluation of anxietyand depression.

The patient described having a sad mood, with mild anxiety andweakness, whenever he was admitted for chemotherapy, and saidthat the mood would last until he regained his strength in theperiod following treatment. He also complained of nausea, vomiting,decreased energy, and an inability to feel pleasure (anhedonia)since the time of admission, 4 days earlier.

The patient's psychiatric history included use of cocaine andmarijuana until 5 years previously when he was diagnosed withhis cancer. He noted that these illicit drugs helped him relaxand feel more alive. Otherwise, he had no formal psychiatric history.

His current medications included hydrocortisone for metabolicabnormalities, and lorazepam and prochlorpera-zine as needed foranxiety and nausea, respectively. Laboratory tests were significantfor nadir blood count (WBC, 0.1; Hgb, 6; Hct, 15.5; platelets,42,000) and slight hyponatremia (128; normal range, 136 to 144).

The patient was mildly anxious during the interview. He was cooperativeand did not display significant psychomotor agitation. He spokesadly of having to acquiesce and accept a home health aide upondischarge, assistance that he had refused previously. He statedthat he felt considerable relief from being able to talk abouthis changing life circumstances during the interview.

Adjustment Disorder Diagnosed

The patient was diagnosed with an adjustment disorder with mixedemotional features (anxiety and depression). Recommendations includedsupportive psychiatric follow-up as needed and a social work consultto help him with home assistance. The patient did not feel thatregular psychiatric follow-up was necessary.

One month later, the patient was readmitted for another cycleof chemotherapy. A psychiatric consultation was again requestedfor anxiety and depression. The patient stated that he felt muchworse than he had a month ago. He was unable to sit still duringthe interview and paced continuously around the room.

He noted that a few days prior to admission, he started to feelrestless inside, with some jitteriness. He was now having troublesleeping and did not feel like he could remain in the hospitalany longer, stating that he wanted to be discharged home thatevening.

Although he was often anxious and depressed upon returning tothe hospital for chemotherapy, he felt that the current anxietysymptoms were worse than usual. His mood was dysphoric, appetitewas poor, and energy level was low. The patient did not have anypanic symptoms such as palpitations, shortness of breath, or feelingsof impending doom or death, and there were no psychotic symptoms.

The patient's medications were reviewed, and it was noted thathe had started taking prochlorperazine, four times a day aroundthe clock, a week or two before re-entering the hospital. Laboratoryvalues were noncontributory.

The differential diagnosis of mixed anxiety and depressive statescan be complex in cancer patients. The differential diagnosisfor the above patient includes adjustment disorder with anxiousand depressed features; anxiety disorder due to general medicalcondition; akathisia, (in this case, most likely related to prochlorperazineand less likely to hydrocortisone); and an agitated major depressionand possible generalized anxiety disorder (not previously treatedexcept perhaps through past self-medication with illicit drugs).

Indeed, what makes this case particularly complicated is the presenceof several anxiety diagnoses at various times. Often, presenceof anxious and depressive adjustment reactions and a history suggestiveof longer term problems with depression and anxiety can blindthe clinician to recognizing the emergence of organic syndromes.

This patient is not unlike many anxious and depressed people whoare viewed as "often complaining" and are subsequentlynot believed when a major problem is present.

This patient did not meet DSM-IV (Diagnostic and Statistical Manualof Mental Disorders, 4th Edition) criteria for major depression.The detection of psychiatric syndromes caused by organic/medicalfactors is often difficult because of the compelling nature ofthe lifestyle changes and other stressors that are present formost patients. They may have important treatment implications.

Akathisia Often Overlooked

Akathisia is an often overlooked extrapyramidal side effect ofdopamine-blocking drugs such as prochlorperazine and metoclopramide,antiemetics commonly used in the cancer setting. It can occurin 10% to 20% of patients receiving metoclopramide.

Although there have been many anecdotal reports1 of this sideeffect, there is only one prospective survey.2 Half the patientsstudied reported subjective motor restlessness, and 75% statedthat they would not have informed the medical staff of this symptomif they had not been asked. Akathisia, as in the above patient,can coexist with another anxiety disorder, making its recognitionespecially difficult.

There are no objective signs of akathisia. It is marked by internalrestlessness, a feeling of not being able to sit still, marchingin place (St. Vitas' dance), and descriptions by some patientsthat they feel like they are "jumping out of their skin"(see table). These symptoms may or may not be accompanied by otherextrapyramidal side effects such as cogwheeling rigidity, maskedfacies, and festenating gait.

It is important to evaluate the nature of these symptoms and theirtemporal relationship to the medications received by the patient.

While the symptoms themselves are often distressing, they aredistinguishable from the symptoms of anxiety disorders by thelack of prominent rumination, worry, or preoccupation that isseen in patients who are anxious about existential and other factors.These symptoms may also be seen in patients with acute pulmonaryemboli.

It is not uncommon for patients suffering from akathisia to presentwith acute onset of suicidal ideation or wanting to leave thehospital against medical advice. When akathisia is recognizedand treated, patients can be made comfortable enough to agreeto stay for the completion of their treatment and for the suicidalideation (not in the context of a major depression or other complications)to resolve.

Treating Akathisia

The treatment for akathisia is to remove or decrease the doseof the offending agent if possible, and change the antiemeticregimen to agents such as lorazepam, ondansetron (Zofran), orgranisetron (Kytril). Switching to lower potency neuro-leptics,such as from metoclopra-mide to prochlor-perazine, can also help.Indeed, with increasing use of these other agents, there willlikely be a decreasing incidence of akathisia in the oncologypopulation in the future.

Alternatively, it may be helpful to add lorazepam (0.5 to 1.0mg every 6 to 8 hours), which can also act as an antiemetic, tothe dopamine blocker. Propranolol in low doses (10 to 30 mg every8 to 12 hours) may also control the akathetic symptoms.

It is unclear whether prophylactic use of antiparkinsonian agentshelps to reduce the occurrence of akathisia, although given theirother potential side effects, such as urinary retention, tachycardiaand confusion, they are not often used in this population.

It has also been noted that fluoxetine (Prozac), a serotonin reuptakeinhibiting antidepressant, may cause akathisia. When given inaddition to antiemetics in the cancer setting, there is the possibilityof increasing the likelihood of this reaction. One may changeeither the anti-emetic or the antidepressant to relieve the symptom.

The above patient had been receiving lorazepam for anxiety withlittle relief for 2 days. It was decided to give propranolol,10 mg three times a day. The patient noted some relief after thefirst dose, and significant relief after the second and subsequentdoses. Since the patient was nearing the end of his chemotherapyregimen, his antiemetic regimen was not changed significantly.

References:

1. Weiden P: Akathisia from prochlorperazine (letter). JAMA 253:635,1985.

2. Fleishman SB, Lavin MR, Sattler M, et al: Antiemetic-inducedakathisia in cancer patients receiving chemotherapy. Am J Psychiatry151:763,

1994.